What Is Akathisia? Symptoms, Causes and Treatments for Restlessness

By , Category : Health

Disclaimer: Results are not guaranteed*** and may vary from person to person***.

AkathisiaRecognizing akathisia – a feeling of restlessness or anxiety, can be somewhat tricky for two main reasons. The first is that the visible symptoms overlap with a number of other movement disorders that can be caused by various physical or psychological conditions.

The second is that part of the diagnoses relies on a very subjective feeling of restlessness. Let’s look a bit further into what this disorder is about.

 

Also Read: New Treatment Targets Restless Leg Syndrome

What Is Akathisia

Akathisia is a form of movement disorder that literally translates as “inability to sit”. The name is quite appropriate, for bouts of akathisia are characterized by a strong desire for movement. This can range from simple fidgeting to outright pacing. It is best described as a condition of intense restlessness, although it is not one that correlates with normal factors like anxiety or stress.

Ad

Symptoms of Akathisia

Akathisia is characterized by movement, lots of movement. The exact nature of the motions will depend on how severe the case is and how well you can resist the urge to move, but there are some common elements that appear:

  • Rocking or swaying from foot to foot
  • Repeated lifting and lowering of the foot, as if marching in place.
  • Repeated crossing and uncrossing of legs
  • Apparent inability to stand up without walking or pacing
  • Twisting, muscle kinks, or poor posture
  • Repeated shifting or twisting of the waist or trunk of the body
  • Repeated bobbing of the head, bending of the neck, or other motions of that area
  • A sense of inner tension or discomfort or another sense of needing to move

Although akathisia has some similarities with restless leg syndrome, the two conditions are far from the same. Restless leg syndrome features partially uncontrolled movements and a restlessness that heightens during periods of rest or sleep. The movements caused by akathisia are more controlled and are also not related to attempts at sleep, although the tension can worsen under conditions where you have to stay still, such as in line at the grocery store.

More advanced cases of akathisia sometimes cause bouts of anxiety, irritability, hostility, or dysphoria (a general unease or dissatisfaction). In severe cases, the anxiety can progress to the point of paranoia, violence, or suicidal tendencies.

What Causes Akathisia?

Akathisia is a drug-induced condition caused by:

  • Antipsychotics (due to decreased dopamine signals)/antidepressants (due to increased serotonin signals): Akathisia is linked to decreased dopamine signals in the brain but can also be caused by increased serotonin signals. As a result, the condition sometimes appears as a side effect when taking antipsychotic or antidepressant medications, or during periods of drug withdrawal.
  • Anti-nausea or anti-migraine medications: Certain migraine or anti-nausea medicines work similarly to these drugs and can also cause akathisia, though this is rare. It does not necessarily require the change or start of a drug to be a recent event in order for akathisia to manifest. Some cases arise shortly afterwards but others can take months to make themselves apparent.
  • Drug withdrawal (cocaine, benzodiazepine, barbiturates, or opioids): When caused by withdrawal, symptoms appear in a matter of weeks.
  • Selective serotonin reuptake inhibitors (SSRIs): Although not strictly a cause, SSRIs are known to aggravate existing akathisia cases.

In short, akathisia appears as a side effect of certain neurological medications. The condition can appear shortly after starting or switching to a new treatment, or when going through withdrawal from a prior drug.

Treatments for Akathisia

Treating akathisia is somewhat tricky. As a drug-induced condition, treatment normally involves lowering the dose of an existing treatment, abandoning the drug entirely, or trying to switch to a new drug. Unfortunately, if you are on an antipsychotic or an antidepressant, there is usually a reason for it and tinkering too much with the dosages can either result in further side effects or allow symptoms of the underlying psychiatric condition to become stronger.

If you have developed akathisia and are discussing possible treatments with your doctor, consult them on some of the following options:

  • Dose adjustment: Scaling back any increase in dosages may alleviate the symptoms of akathisia. In the case of opioids or benzodiazepine withdrawal, raising the dose may help instead. Since there is likely a medical reason why your dose has been adjusted, care and consultation will be important to not only make sure that your symptoms are being reduced but also that the drugs are having their intended effect.
  • Switching prescriptions: Second-generation antipsychotic and antidepressants are still capable of causing akathisia, but seem to induce it more slowly than other treatments. You could consider asking your doctor about alternative drugs as a way to slow progression.
  • Drug holidays: Going off your medication is never something you should do without your doctor’s express permission. Having said that, talk to your doctor about the possibility of skipping the drugs for a certain period to see if this helps ease symptoms. Ideally, time the “holiday” period for when this would cause the least disruption.
  • Diet changes: Vitamin B6 is known to ease the symptoms of akathisia. The nutrient is found in most foods but is more prevalent in both meat and starches. Try eating more potatoes, turkey, or beef and see if your symptoms improve.
  • Anticholinergics: These drugs are normally used to block certain neurotransmitters. They are usually employed to address digestive, respiratory, or sleep-related ailments, but have been known to help in some cases of akathisia. Anticholinergics can have side effects of their own so you should ideally try at least one other treatment first before resorting to them.

Finally, a good way to distinguish akathisia from other movement disorders is to look at how much control you have over the motions. Unlike a muscular tic or uncontrolled jerk, which are related to neuromuscular issues, akathisia movements are entirely self-controlled but done in response to an intense, inner need for motion.

Sources for Today’s Article:
“Akathisia,” New Health Guide web site; http://www.newhealthguide.org/Akathisia.html, last accessed January 8, 2016.
Barnes, T. R., “A Rating Scale for Drug-induced Akathisia,” The British Journal of Psychiatry 154, no. 5 (1989): 672-76.
Hirose, S., “The Causes of Underdiagnosing Akathisia,” Schizophrenia Bulletin 29, no. 3 (2003): 547-58.
Lerner, V. et al., “Vitamin B6 Treatment in Acute Neuroleptic-Induced Akathisia,” The Journal of Clinical Psychiatry 65, no. 11 (2004): 1550-554.


WANT MORE? Sign up for latest health news, tips and daily health eAlert from the experts you can trust for FREE!

Dr. Richard Foxx, MD

About the Author, Browse Richard's Articles

Richard M. Foxx, MD has decades of medical experience with a comprehensive background in endocrinology, aesthetic and laser medicine, gynecology, and sports medicine. He has extensive experience with professional athletes, including several Olympic competitors. Dr. Foxx practices aesthetic and laser medicine, integrative medicine, and anti-aging medicine. He is the founder and Medical Director of the Medical and Skin Spa located in Indian Wells, California, at the Hyatt Regency Resort. Dr. Foxx is certified by the National Board of Medical Examiners... Read Full Bio »